Texas, 2023

Flash Flood in Texas, June 8 to 9, 2023

June 8 to 9, 2023 · NWS AMA · 1 event in 1 county or zone

A complex of showers and thunderstorms moved southeast through portions of the Texas Panhandle during the overnight period of June 7th-8th. 75 of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A complex of showers and thunderstorms moved southeast through portions of the Texas Panhandle during the overnight period of June 7th-8th. This complex moved fairly quickly only dropping 0.5 up to around 0.75 of rain. However, Amarillo had already seen its storage and playa lakes at capacity. This system sent many areas near lakes into some historical flooding with residents being evacuated from some of these areas early in the morning on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 11:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 7, 11:50 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1250 AM CDT Thu Jun 8 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 141 PM CDT Wed Jun 7 2023

A large area of mid to upper level low pressure is currently
centered over Maine, covering much of the northeastern CONUS and
eastern Canada. To the west, upstream, another low pressure
system is centered over south central CA. Much of the Great Plains
is under some type of high pressure, dirty ridging, with weak
flow aloft. Water vapor imagery shows an axis of moisture running
from TX up the Rocky Mountains around through the PacNW and down
into CA around the low there. The moisture axis does run through
the FA from SE to NW. Over the northeastern combined Panhandles
motion of the vapor is from the northwest to southeast. Over the
southwestern TX Panhandle motion is a kind of split with some
vapor moving northwest especially over NM.  But with a small
ridge over Southwest TX some of the vapor wants to move to the
southeast rounding this ridge. This suggest there is some sort of
weak low sitting over the FA currently.

Some dewpoints across the southeastern half of the FA have seen
dewpoints rise from the mid to upper 50s, into the lower 60s.
This will help some possible discrete pop-up thunderstorms across
the eastern to southeastern portion of the combined Panhandles.
These storms are not expected to be severe. However, with slow
storm motions, if any storms maintain themselves for a good amount
of time could lead to localize flooding.

Going into the afternoon the low pressure system aloft over CA
will start to shift to the north. The small ridging over
Southwestern Texas will build in a bit into the area allowing some
ridge riders to traverse the FA from the northwest to southeast
going into the evening/overnight hours. This will increase the
coverage of possible showers and thunderstorms late tonight across
the western to southwestern half of the combined Panhandles. As
long as the ridge builds into the southwestern portion of the
forecast area allowing some warmer H85 temperatures to advect in
and erode a cap, some storms in the southwest may be able to tap
into SBCAPE upwards of 2000-2500 J/Kg. With weak flow aloft
overall shear will be weak, but with 2000 J/Kg, cannot completely
rule out a thunderstorm capable of producing one inch hail.
However, confidence is a severe storm occurring is quite low at
this time. Based on CAMS the best timing for severe potential
will be between 7 PM and 10 PM this evening. Even if storms cannot
become surface based, elevated storms could potentially have
500-1000 J/Kg of MLCAPE. This potentially lead to some strong
updraft capable of producing some heavy rainfall rates leading to
flash flooding concerns with already flooded areas. Especially
with PWATs between 100% and 150% of normal.

After midnight some scattered storms will be possible in the
southeastern TX Panhandle as upper level shortwave continues to
move from the NW to SE. After these storms leave or fizzle out,
the rest of tomorrow is looking to be fairly dry, free of rain.
The aforementioned ridge will continue to influence the FA
bringing ever so slightly warmer H85 temperatures in tomorrow.
Daytime highs are progged to be a couple to three degrees warmer
with afternoon temperatures expected to be in the 80s across the
area. There still will be a 10 to 20 percent chance for some
isolated showers/thunderstorms across the northern FA late
tomorrow afternoon. However, confidence is low at this time.

36

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 141 PM CDT Wed Jun 7 2023

The upper-level low holding over the Western United States is
expected to continue its retrograde north Friday. With this
movement, moisture will look to be cutoff from the Panhandles
which will see the higher PWAT values shift east over Friday and
Saturday. Meanwhile, the ridge that has been settled over the
Panhandles will continue to hold and through the weekend, which
will in turn make shower and thunderstorm more difficult to
develop. However, chances of showers will still be present through
each afternoon thanks to disturbances moving across the ridge.
Current model runs are placing our best chances Saturday with the
movement of a shortwave and associated weak cold front across the
Panhandles. At this time latest guidance is placing POP values of
20 to 30% that morning with the higher values more focused in the
northeastern half of the Panhandles. Heading in to the new week,
models have been gaining better focus on the upper-level low set
to move into the Southwestern United States. This synoptic pattern
could help keep showers around into the mid-week. However, latest
runs are expecting a much faster exit of the western trough into
the Rockies, which will result in a much shorter window for
moisture to move in. Regardless, temperatures will look to be on
the rise under the quieter conditions this weekend. Look for
afternoon highs to return into the 80s by this Friday, with
overnight lows settling in to the high 50s to low 60s.

99

&&

.AVIATION...
(06Z TAFS)
Issued at 1242 AM CDT Thu Jun 8 2023

Main focus for the immediate TAF period is rain and storms over
parts of the area, especially AMA. Storms are currently impacting
AMA, but the main activity is beginning to push east with showers
lingering for the next hour or two before clearing out. GUY and
DHT should be mostly rain free with mid to high level clouds
through the night. Otherwise, winds will be light at 5-10 kts and
somewhat variable throughout the period.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                84  59  88  60 /   0   0   0  20
Beaver OK                  83  61  88  60 /  10  10  10  30
Boise City OK              81  57  84  55 /  10  10  10  20
Borger TX                  87  62  92  62 /   0  10   0  20
Boys Ranch TX              85  58  89  59 /   0  10  10  20
Canyon TX                  85  59  89  59 /   0   0   0  20
Clarendon TX               83  61  88  62 /  10  10   0  30
Dalhart TX                 82  56  85  55 /  10  10  10  20
Guymon OK                  82  60  87  58 /   0  10   0  30
Hereford TX                86  58  90  58 /   0   0   0  10
Lipscomb TX                84  60  88  59 /  10  10   0  30
Pampa TX                   84  60  88  61 /  10  10   0  20
Shamrock TX                85  62  90  62 /  10  10   0  30
Wellington TX              86  63  91  64 /  10  10   0  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....99
AVIATION...38
Hazardous weather outlook, Jun 7, 12:34 PM CST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
134 PM CDT Wed Jun 7 2023

OKZ001>003-TXZ001>020-317-080645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
134 PM CDT Wed Jun 7 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Panhandles this
afternoon into tonight. Any thunderstorms may lead to localized
flooding. Strong to severe storms may occur in the southwest
Panhandle late today into the early overnight hours. The main
concern with a severe storm, if it occurs, will be the potential
for hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across the Panhandles Thursday
through Tuesday. Any thunderstorms may lead to localized
flooding. Strong to severe storms possible on Friday, with wind
and hail being the main severe threat. Thursday onward, the
probability for severe thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 20 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Potter

When
June 8, 3:00 AM CST to June 9, 3:00 AM CST
Where
Potter County, 5.76 mi WSW of Amarillo to 2.87 mi SW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.183, -101.920

The Virginia Circle area was evacuated due to flooding. An estimated four feet of water was in the parking lot of the Oakridge Apartments as well as some commercial buildings in the area were flooded. An estimated 130 people and 20 pets were evacuated per Amarillo Fire Department. Multiple high water rescues were conducted by the fire department in order to evacuate residents. Multiple cars were swept away by the flood waters, ending up in ditches and submerged in water. Areas between Georgia Street and Paramount Boulevard, and from Duniven Circle area to Duncan Street were covered by standing water. Loop 335 east and westbound service road at Western as well as I-40 service road at Western were closed due to water over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107267.